Patient :I am a faithful oral birth control taker but a week after having unprotected sex I started antibiotics and now I'm about 3 days late for my period. Could I be pregnant bc of the antibiotics affecting my birth control?
Thanks for contacting askthedoctor.com
It is a known fact that that antibiotics decrease the effect of of contraceptive pills and if one starts antibiotics and is on contraceptive pills then a back method should be used like barrier contraception to prevent contraceptive failure.
However in your case, you started antibiotics a week after having sex so the likely hood of sperms having fertilised the ovum during protection of pills is unlikely.
Nevertheless, to confirm or rule out pregnancy one must wait for 7 days post missed periods and perform a urine pregnancy test which can confirmatively provide results. The delay in menses could be secondary to the use of antibiotics as well.
so suggestion is to wait for 7 days and perform a urine pregnancy test.
I hope i have answered your query in detail.
wishing you best of health,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.